Weak Solutions to Fokker–Planck Equations and Mean Field Games

Article

Abstract

We deal with systems of PDEs, arising in mean field games theory, where viscous Hamilton–Jacobi and Fokker–Planck equations are coupled in a forward-backward structure. We consider the case of local coupling, when the running cost depends on the pointwise value of the distribution density of the agents, in which case the smoothness of solutions is mostly unknown. We develop a complete weak theory, proving that those systems are well-posed in the class of weak solutions for monotone couplings under general growth conditions, and for superlinear convex Hamiltonians. As a key tool, we prove new results for Fokker–Planck equations under minimal assumptions on the drift, through a characterization of weak and renormalized solutions. The results obtained give new perspectives even for the case of uncoupled equations as far as the uniqueness of weak solutions is concerned.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abdellaoui, B., Dall’Aglio, A., Peral, I.: Regularity and nonuniqueness results for parabolic problems arising in some physical models, having natural growth in the gradient. J. Math. Pures Appl. 90, 242–269 (2008)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Achdou, Y., Capuzzo Dolcetta, I.: Mean field games: numerical methods. SIAM J. Numer. Anal., 48, 1136–1162 (2010)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Aronson, D. G., Serrin, J.: Local behavior of solutions of quasilinear parabolic equations. Arch. Rational Mech. Anal. 25, 81–122 (1967)ADSCrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Blanchard, D., Murat, F.: Renormalized solutions of nonlinear parabolic problems with L 1 data: existence and uniqueness. Proc. Royal Soc. Edinb. Sect. A 127, 1137–1152 (1997)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Blanchard, D., Porretta, A.: Nonlinear parabolic equations with natural growth terms and measure initial data. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 30(4), 583–622 (2001)MATHMathSciNetGoogle Scholar
  6. 6.
    Boccardo, L.: Dirichlet problems with singular convection terms and applications, preprintGoogle Scholar
  7. 7.
    Boccardo, L., Dall’Aglio, A., Gallouët, T., Orsina, L.: Nonlinear parabolic equations with measure data. J. Funct. Anal. 147, 237–258 (1997)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Boccardo, L., Diaz, I., Giachetti, D., Murat, F.: Existence of a solution for a weaker form of a nonlinear elliptic equation, Recent advances in nonlinear elliptic and parabolic problems (Nancy,1988), Pitman Res. Notes Math. Ser. vol. 208, p. 229–246, Longman, 1989Google Scholar
  9. 9.
    Boccardo, L., Gallouët, T.: Nonlinear elliptic and parabolic equations involving measure data. J. Funct. Anal. 87, 149–169 (1989)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Boccardo, L., Orsina, L., Porretta, A.: Some noncoercive parabolic equations with lower order terms in divergence form. J. Evol. Eq. 3, 407–418 (2003)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Bogachev, V., Da Prato, G., Röckner, M.: Uniqueness for solutions of Fokker-Planck equations on infinite dimensional spaces. Comm. Partial Differ. Equ. 36, 925–939 (2011)CrossRefMATHGoogle Scholar
  12. 12.
    Cardaliaguet, P.: Weak solutions for first order mean field games with local coupling, preprintGoogle Scholar
  13. 13.
    Cardaliaguet, P., Graber, P.J.: Mean field games systems of first order. ESAIM Control Optimi. Calc. Var. (to appear)Google Scholar
  14. 14.
    Cardaliaguet, P., Graber, P.J., Porretta, A., Tonon, D.: Second order mean field games with degenerate diffusion and local coupling, preprint (hal-01049834, arXiv:1407.7024)
  15. 15.
    Cardaliaguet, P., Lasry, J.-M., Lions, P.-L., Porretta, A.: Long time average of mean field games. Netw. Heterog. Media 7, 279–301 (2012)CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Cardaliaguet, P., Lasry, J.-M., Lions, P.-L., Porretta, A.: Long time average of mean field games with a nonlocal coupling. Siam J. Control Optim. 51, 3558–3591 (2013)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Dall’Aglio, A.: Approximated solutions of equations with L1 data. Application to the H-convergence of quasi-linear parabolic equations. Ann. Mat. Pura Appl. (IV) 170, 207–240 (1996)CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Di Perna, R. J., Lions, P.-L.: Ordinary differential equations, transport theory and Sobolev spaces. Invent. math. 98, 511–547 (1989)ADSCrossRefMathSciNetGoogle Scholar
  19. 19.
    Droniou, J.: Intégration et Espaces de Sobolev à valeurs vectorielles. http://www-gm3.univ-mrs.fr/polys/
  20. 20.
    Figalli, A.: Existence and uniqueness of martingale solutions for SDEs with rough or degenerate coefficients. J. Funct. Anal. 254, 109–153 (2008)CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    Gomes, D., Pimentel, E., Sànchez-Morgado, H.: Time-dependent mean-field games in the subquadratic case. Comm. PDE (to appear)Google Scholar
  22. 22.
    Gomes, D., Pimentel, E., Sànchez-Morgado, H.: Time-dependent mean-field games in the superquadratic case, preprint (arXiv:1311.6684)
  23. 23.
    Gomes, D., Saùde, J.: Mean field games models -a brief survey. Dyn. Games Appl. 4, 110–154 (2014)CrossRefMathSciNetGoogle Scholar
  24. 24.
    Huang, M., Caines, P.E., Malhamé, R.P.: Large population stochastic dynamic games: closed-loop McKean-Vlasov systems and the Nash certainty equivalence principle. Comm. Inf. Syst. 6, 221–251 (2006)MATHGoogle Scholar
  25. 25.
    Krylov, N.V., Röckner, M.: Strong solutions of stochastic equations withsingular time dependent drift. Probab. Theory Relat. Fields 131, 154–196 (2005)CrossRefMATHGoogle Scholar
  26. 26.
    Ladyženskaja, O.A., Solonnikov, V.A., Ural’ceva, N.N.: Linear and quasilinear equations of parabolic type. Translations of Mathematical Monographs, vol. 23 American Mathematical Society, Providence, RI 1967Google Scholar
  27. 27.
    Lasry, J.-M., Lions, P.-L.: Jeux à champ moyen. I. Le cas stationnaire. C. R. Math. Acad. Sci. Paris 343, 619–625 (2006)CrossRefMATHMathSciNetGoogle Scholar
  28. 28.
    Lasry, J.-M., Lions, P.-L.: Jeux à champ moyen. II. Horizon fini et contròle optimal. C. R. Math. Acad. Sci. Paris 343, 679–684 (2006)CrossRefMATHMathSciNetGoogle Scholar
  29. 29.
    Lasry, J.-M., Lions, P.-L.: Mean field games. Jpn. J. Math. 2(1), 229–260 (2007)CrossRefMATHMathSciNetGoogle Scholar
  30. 30.
    Lasry, J.-M., Lions, P.-L., Guèant, O.: Application of Mean Field Games to Growth Theory. In: Paris-Princeton lectures on mathematical finance 2010. Lecture notes in mathematics. Springer, Berlin 2011Google Scholar
  31. 31.
    Le Bris, C., Lions, P.-L.: Existence and uniqueness of solutions to Fokker-Planck type equations with irregular coefficients. Comm. Part. Diff. Eqs. 33, 1272–1317 (2008)CrossRefMATHMathSciNetGoogle Scholar
  32. 32.
    Lions, P.-L.: Mathematical topics in fluid mechanics. Vol. 1. Incompressible models. Oxford Lecture Series in Mathematics and its Applications, 3. Oxford Science Publications. The Clarendon Press, Oxford University Press, New York, 1996Google Scholar
  33. 33.
    Lions, P.-L.: Cours au Collège de France. http://www.college-de-france.fr
  34. 34.
    Lions, P.-L., Murat, F.: On renormalized solutions for nonlinear elliptic equations, unpublishedGoogle Scholar
  35. 35.
    Murat, F.: Soluciones renormalizadas de EDP elipticas no lineales, preprint of Laboratoire d’Analyse Numérique, Université Paris VI, 1993Google Scholar
  36. 36.
    Porretta, A.: Existence results for nonlinear parabolic equations via strong convergence of truncations. Ann. Mat. Pura Appl. 177(4), 143–172 (1999)CrossRefMATHMathSciNetGoogle Scholar
  37. 37.
    Porretta, A.: On the planning problem for a class of Mean Field Games. C. R. Acad. Sci. Paris Ser. I 351, 457–462 (2013)CrossRefMATHMathSciNetGoogle Scholar
  38. 38.
    Porretta, A.: On the Planning Problem for the Mean Field Games System. Dyn. Games Appl. 4, 231–256 (2014)CrossRefMathSciNetGoogle Scholar
  39. 39.
    Simon J.: Compact sets in L p (0, T; B). Ann. Mat. Pura Appl. 146(4), 65–96 (1987)MATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità di Roma Tor VergataRomaItaly

Personalised recommendations